Texas, 2010

Winter Weather in Texas, February 11 to 12, 2010

February 11 to 12, 2010 · NWS LCH · 3 events in 3 counties and zones

An intense storm system moved across the region from February 11, 2010 through February 12, 2010, bringing widespread sleet and snow. A mix of rain and sleet occurred throughout the day on February 11th, before mixing with and changing to snow during the evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An intense storm system moved across the region from February 11, 2010 through February 12, 2010, bringing widespread sleet and snow. A mix of rain and sleet occurred throughout the day on February 11th, before mixing with and changing to snow during the evening hours. A changeover to all snow occurred by midnight on February 12th, with snow continuing well into the morning hours. Although temperatures remained near or above freezing throughout the event, temperatures aloft were below freezing, allowing for significant snow accumulations across the Lakes region of southeast Texas.

Snow accumulations included 1.0 at Burkeville, 0.8 at Newton, and trace amounts at Buna, Fred, Jasper, Kirbyville, and Woodville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 11, 12:12 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 11, 12:12 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1212 AM CST THU FEB 11 2010

.DISCUSSION...
WENT AHEAD AND RE-ISSUED THE WINTER WEATHER ADVISORY AS PLANNED...BUT
DID MENTION THE POTENTIAL FOR SLEET/SNOW TO START MIXING WITH THE
RAIN AS EARLY AS TONIGHT. AFTER EXAMINING THE LATEST MODEL GUIDANCE
THIS EVENING...IT IS BECOMING MORE LIKELY THAT ACCUMULATIONS OF
WINTER PRECIPITATION ARE GOING TO OCCUR OVER EXTREME NORTHERN
PARTS OF THE AREA...ESPECIALLY CENTRAL LOUISIANA. THE MID SHIFT
FORECASTER WILL HAVE A FULL PLATE TO CONTEND WITH.

&&

.PREV DISCUSSION... /ISSUED 1143 PM CST WED FEB 10 2010/

DISCUSSION...
FOR THE 11/06Z TAF ISSUANCE.

AVIATION...
NOT A LOT OF CHANGE FROM EARLIER AVIATION DISCUSSION. ACTIVE
SOUTHERN JET LOCATED OVER THE REGION WILL CONTINUE THROUGH THE
NIGHT INTO THURSDAY. MEANWHILE...AT THE SURFACE...RIDGE IS LOCATED
FROM THE NORTHERN PLAINS DOWN INTO THE NORTHWEST GULF COAST
PROVIDING LIGHT WINDS AND DRY CONDITIONS IN THE LOW LEVELS.

MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO INCREASE THROUGH THE
NIGHT INTO THURSDAY MORNING. CEILINGS WILL LOWER...HOWEVER STILL
REMAIN AT VFR LEVELS. WITH DRY LAYER NEAR SURFACE IN
PLACE...MOST OF THE MOISTURE FALLING SHOULD EVAPORATE BEFORE
REACHING THE GROUND. THERE HAVE BEEN REPORTS OF SOME LIGHT SLEET
AND AN ISOLATED ICE PELLET OR TWO SHOULD CONTINUE OVERNIGHT AND
EARLY THURSDAY MORNING AS LIFT INCREASES. THIS WILL MAINLY BE DUE
TO EVAPORATE COOLING PROCESSES...AND SHOULD NOT BE SIGNIFICANT
ENOUGH AT THIS POINT TO MENTION IN TAFS.

DURING THURSDAY AFTERNOON...SURFACE LOW WILL FORM IN THE WESTERN GULF
HELPING TO INCREASE MOISTURE ALONG WITH LOW LEVEL CONVERGENCE.
MEANWHILE...UPPER LEVEL TROF WILL APPROACH THE AREA...HELPING TO
INCREASE ISENTROPIC LIFT. THEREFORE...CEILINGS WILL BEGIN TO
LOWER DURING THE AFTERNOON HOURS TO MVFR LEVELS...ALONG WITH AN
INCREASE IN RAIN. FORECAST SOUNDINGS AROUND TAF SITE KAEX SUGGEST
A COOLING IN THE AIRMASS COLUMN TO ALLOW FOR SOME SLEET TO FALL
AND MIX IN WITH THE RAIN.

A FURTHER DETERIORATION IN THE WEATHER IS LIKELY TO OCCUR DURING
THURSDAY EVENING AND THURSDAY NIGHT AS THE SURFACE LOW APPROACHES OFFSHORE.
VISIBILITY RESTRICTIONS IN THE INCREASING RAIN WILL LOWER TO MVFR
LEVELS...WITH CEILINGS LOWERING TO IFR LEVELS. AT KAEX TAF
SITE...AIR COLUMN FURTHER COOLS ALLOWING FOR MORE OF THE RAIN TO
BECOME A SNOW/SLEET MIX BY 12/06Z.

RUA

PREV DISCUSSION... /ISSUED 1023 PM CST WED FEB 10 2010/

DISCUSSION...
GOT A PUBLIC REPORT OF SLEET IN THE BEAUMONT AREA EARLIER THIS
EVENING...SO WENT AHEAD AND INCLUDED A MENTION OF LIGHT SLEET
AND/OR SNOW MIXING WITH THE RAIN FOR THIS EVENING OVER EAST
TEXAS...THEN EXPANDING EAST/NORTHEAST TO MATCH UP WITH PREVIOUS
FORECAST OF WINTRY WEATHER OVER CENTRAL LOUISIANA AFTER MIDNIGHT.
NO ACCUMULATION OF FROZEN PRECIPITATION IS CURRENTLY EXPECTED
TONIGHT. SFC TEMPERATURES ARE RUNNING WELL ABOVE NUMERICAL
GUIDANCE AND PREVIOUS FORECAST...SO RAISED OVERNIGHT LOWS A GOOD 3
TO 5 DEGREES...AND THIS MAY PROVE TO BE NOT HIGH ENOUGH...BUT
WANTED TO LEAVE SOME ROOM FOR ADDITIONAL COOLING.

WILL CONTINUE TO EXAMINE LATEST MODEL DATA FOR THE REST OF THE
EVENING REGARDING POTENTIAL FOR ACCUMULATING SNOW OVER CENTRAL
LOUISIANA TOMORROW NIGHT. AT THE MOMENT...WILL STAY THE COURSE
WITH INHERITED ADVISORY.

PREV DISCUSSION... /ISSUED 412 PM CST WED FEB 10 2010/

DISCUSSION...
SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER ERN KS AND OK/NERN
TX PROVIDING FOR A MAINLY LIGHT NERLY FLOW OVER THE FORECAST AREA.
MEANWHILE AN INVERTED TROF IS DEPICTED UP THE LOWER/MID TX COAST.
WATER VAPOR IMAGERY SHOWS A ZONAL FLOW ALOFT WITH PLENTIFUL PACIFIC
MOISTURE NOW STREAMING OVER THE AREA...AND SATELLITE PIX SHOW THE
EXPECTED THICK CIRRUS SHIELD NOW OVERHEAD. REGIONAL 88DS SHOW AN
AREA OF LIGHT PRECIP ALONG THE MIDDLE TX COAST AND UP INTO CNTL
TX. SFC OBS ARE GRADUALLY SHOWING MORE AND MORE RAINFALL WITH THIS
ACTIVITY AS LOWER ATMOSPHERE GRADUALLY MOISTENS.

NOT MUCH TO ADD TO EARLIER THINKING REGARDING UPCOMING RAIN/WINTER
WX EVENT. THE RAINFALL TO OUR WEST SHOULD CONTINUE MOVING EWD
TOWARD THE AREA WHILE ALSO MOISTENING THE AIRMASS. EXPECT LIGHT
RAIN TO DEVELOP OVER THE WRN ZONES AFTER SUNSET THEN GRADUALLY
SPREAD EWD THROUGH THE NIGHT. FORECAST SOUNDINGS THIS EVENING SHOW
THE LOWER ATMOSPHERE STAYING JUST ABOVE FREEZING BUT EVAPORATIVE
COOLING SHOULD ALLOW SOME SLEET TO DEVELOP MAINLY OVER THE NRN 1/2
OF THE AREA. TOWARD SUNRISE AS TEMPS COOL TO AROUND FREEZING OVER
THIS SAME REGION WOULD EXPECT SOME FLURRIES TO BEGIN DEVELOPING.
LITTLE TO NO ACCUMULATION EXPECTED OVERNIGHT.

THE SFC LOW IS PROGGED TO DEVELOP OFF THE LOWER TX COAST TOMORROW.
MEANWHILE STRONG MID-LEVEL SHORTWAVE AND RRQ OF H2 JET MAX WILL
MOVE INTO THE REGION. ALL OF THIS WILL HELP PRODUCE AN INCREASE IN
RAINFALL COVERAGE AND INTENSITY WITH CATEGORICAL CHANCES OVER THE
ENTIRE AREA BY THE AFTERNOON. MODEL SOUNDINGS INDICATE A LIKELY
CHANGEOVER FROM RAIN TO SNOW OR POSSIBLY A MIX OVER THE NERN
ZONES WILL START BY LATE-AFTERNOON AS MOST OF THE LAYER ABOVE 800
OR SO FEET COOLS TO BELOW FREEZING. ABOVE-FREEZING SFC TEMPS
SHOULD PRECLUDE ACCUMULATIONS.

AS WE MOVE INTO THURSDAY NIGHT WILL LIKELY SEE A COMPLETE
CHANGEOVER TO SNOW OVER THE NRN 1/2 OF THE AREA ALTHOUGH WILL HOLD
ONTO A RAIN/SNOW MIX IN THE GRIDS/ZONES FOR NOW WITH LATER
FORECASTS ALLOWED TO BETTER REFINE THE PRECIP TYPE. ALSO AS SFC
TEMPS FALL CLOSER TO THE FREEZING MARK WE WILL BEGIN TO SEE
STICKING ON GRASS AND ELEVATED SURFACES. THIS WILL PERSIST INTO
FRIDAY MORNING BEFORE THE SHORTWAVE AND SFC LOW BOTH MOVE EAST OF
THE AREA AND PRECIP TAPERS OFF INTO THE AFTERNOON. IN ADDITION
SLIGHT GRADUAL WARMING SHOULD ALLOW ALTHOUGH A CHANGEOVER BACK TO
RAIN...ALTHOUGH THIS IS NOT A DEFINITE OVER THE EXTREME NERN ZONES
WHERE TEMPS MAY NOT GET OUT OF THE 30S. IT SHOULD ALSO BE NOTED
THAT FLURRIES ARE DEFINITELY POSSIBLE ALONG THE I-10 CORRIDOR...
ESPECIALLY EAST OF JENNINGS WHERE SLIGHTLY COOLER TEMPS THROUGH
THE COLUMN ARE SEEN IN FORECAST SOUNDINGS. HOWEVER ATTM HAVE
ELECTED TO KEEP ONLY RAIN MENTIONED FOR THESE AREAS.

HIGHEST ACCUMULATIONS ATTM LOOK TO BE OVER THE EXTREME NERN ZONES
WHERE UP TO 2 INCHES WILL BE POSSIBLE...THEN TREND DOWNWARD TO SAY
A 1/4 INCH NORTH OF THE I-10 CORRIDOR. FOR THIS REASON WILL BE
ISSUING A WINTER WEATHER ADVISORY FOR THURSDAY NIGHT AND FRIDAY
FOR THE NRN 1/2 OF THE AREA. IT SHOULD BE NOTED THAT SOME GUIDANCE
CALLS FOR AMOUNTS DEFINITELY HIGHER THAN 2 INCHES FOR THE EXTREME
NERN ZONES...AS WELL AS BRINGING WINTER PRECIP INTO THE SRN ZONES.
HAVE ELECTED TO GO THE CONSERVATIVE ROUTE FOR NOW AND ALLOW LATER
SHIFTS TO BETTER REFINE THE WINTER WEATHER THREAT AND THE POSSIBLE
NEED TO UPGRADE THE ADVISORY TO A WATCH OR WARNING.

BEYOND THIS EVENT...EXPECT DRY WEATHER FRIDAY NIGHT THROUGH
SATURDAY AS NWRLY FLOW TAKES OVER ALOFT AND SFC HIGH PRESSURE
PASSES THE AREA. CUTOFF LOW DROPPING THROUGH THE PLAINS IS PROGGED
TO PULL A COLD FRONT ACROSS THE AREA SUNDAY USHERING IN A BRIEF
PERIOD OF RAINFALL. DRY WEATHER SHOULD THEN PERSIST FOR THE
REMAINDER OF THE PERIOD.

MARINE...AS THE LOW DEVELOPS NEAR KBRO THROUGH TONIGHT EXPECT
ERLY FLOW TO BEGIN STRENGTHENING WITH SCA CONDITIONS LIKELY BY
TOMORROW MORNING OVER THE WRN WATERS THEN SPREADING EWD DURING THE
DAY. AGAIN GFS GOING MOST BULLISH WITH WINDS NEAR GALE FORCE OVER
THE SRN WATERS THURSDAY NIGHT AS THE LOW MAKES ITS CLOSEST
APPROACH TO THE WATERS...FOR NOW HAVE HELD WINDS CLOSER TO 30
KNOTS. WINDS SHOULD THEN DIMINISH BEGINNING FRIDAY AND SETTLE
BELOW SCA CRITERIA FRIDAY NIGHT. AFTER A ROUND OF LIGHTER WINDS AS
HIGH PRESSURE PASSES THROUGH THE WEEKEND...ANOTHER ROUND OF SCA
CONDITIONS EXPECTED SUNDAY NIGHT INTO MONDAY BEHIND THE COMING COLD
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  39  44  34  49 /  40  90 100  50
KBPT  39  45  35  50 /  50 100 100  40
KAEX  35  40  31  40 /  30  80 100  70
KLFT  37  44  35  46 /  30  80 100  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 PM CST FRIDAY
     FOR ALLEN-AVOYELLES-BEAUREGARD-EVANGELINE-RAPIDES-ST.
     LANDRY-VERNON.

TX...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 PM CST FRIDAY
     FOR HARDIN-JASPER-NEWTON-TYLER.

GM...NONE.

&&
Hazardous weather outlook, Feb 10, 6:00 AM CST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST WED FEB 10 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-111200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
600 AM CST WED FEB 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA
TONIGHT...WITH LIGHT RAIN SPREADING EASTWARD FROM CENTRAL TEXAS
DURING THE NIGHT. VERY DRY AIR AT THE SURFACE MAY ALLOW FOR SOME
LIGHT SLEET TO MIX WITH THE RAIN AT TIMES ACROSS THE LAKES REGION
OF SOUTHEAST TEXAS AND IN CENTRAL LOUISIANA. NO ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INTENSE GULF LOW WILL BRING WIDESPREAD RAIN TO THE AREA FROM
THURSDAY INTO FRIDAY MORNING. COLD AIR AT THE SURFACE AND ALOFT
WILL ALLOW FOR A POSSIBLE WINTRY MIX OF RAIN...SLEET...AND SNOW
ACROSS CENTRAL LOUISIANA AND PERHAPS THE LAKES REGION OF SOUTHEAST
TEXAS...MAINLY FROM THURSDAY EVENING INTO FRIDAY MORNING. THE MOST
LIKELY AREA TO SEE ANY WINTRY PRECIPITATION WILL BE ALONG AND
NORTH OF A LINE FROM DE RIDDER TO MELVILLE...WHERE UP TO 1 INCH OF
SLEET AND SNOW ACCUMULATION IS POSSIBLE.

COOL AND DRY WEATHER IS EXPECTED ON SATURDAY...BEFORE A COLD FRONT
BRINGS ANOTHER CHANCE FOR RAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Tyler

When
February 11, 3:00 AM CST to February 12, 9:00 AM CST
Where
Tyler forecast zone
Reported by
Official NWS Observations
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

Winter Weather, Jasper

When
February 11, 3:00 AM CST to February 12, 9:00 AM CST
Where
Jasper forecast zone
Reported by
Official NWS Observations

Winter Weather, Newton

When
February 11, 3:00 AM CST to February 12, 9:00 AM CST
Where
Newton forecast zone
Reported by
Official NWS Observations

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217403, 217571, 217572.